Wisconsin, 2008

Drought in Wisconsin, November 1 to 30, 2008

November 1 to 30, 2008 · NWS GRB · 15 events in 15 counties and zones

Severe drought conditions (D2), that began in late September 2008, continued across parts of north-central and much of central and northeast Wisconsin due to below normal precipitation. 75 inch range across most of the severe drought (D2) area.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe drought conditions (D2), that began in late September 2008, continued across parts of north-central and much of central and northeast Wisconsin due to below normal precipitation. Precipitation totals for November were in the 1.25 to 1.75 inch range across most of the severe drought (D2) area. These totals were around 0.50 to 1.00 inch below normal for the month. The severe drought (D2) continued through December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Oct 31, 2:17 PM CST, 9 hours 43 minutes earlier.

Area forecast discussion, Oct 31, 2:17 PM CST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
317 PM CDT FRI OCT 31 2008

.SHORT TERM...TONIGHT AND SATURDAY.

TEMPERATURES ARE THE MAIN FOCUS DURING THIS PART OF THE FORECAST.

A COLD FRONT THAT MOVED INTO THE FORECAST AREA OVERNIGHT WAS
ACROSS SOUTHERN WISCONSIN THIS AFTERNOON. FEW CLOUDS ACCOMPANIED
THE FRONT AS IT PASSED...AND WINDS DECREASED AS THEY SHIFTED TO
NORTH OR NORTHEAST BEHIND IT. SKIES WERE SUNNY ACROSS MOST OF THE
AREA AT 19Z...TEMPERATURES RANGED FROM THE MIDDLE 50S IN VILAS
COUNTY TO THE MIDDLE 60S IN CENTRAL WISCONSIN...AND DEW POINTS WERE
MAINLY IN 30S.

12Z MODELS HAD HIGH PRESSURE...THAT WAS OVER MANITOBA THIS
AFTERNOON...MOVING INTO THE UPPER GREAT LAKES REGION DURING THE
NIGHT. THIS WILL CAUSE WINDS TO TAKE ON AN EASTERLY COMPONENT THAT
WILL KEPT TEMPERATURES WARMER NEAR THE LAKESHORE TONIGHT AND A
LITTLE COOLER ON SATURDAY. WINDS WILL BE LIGHTEST ACROSS NORTHERN
WISCONSIN TONIGHT AS THE HIGH PASSES EAST OF WISCONSIN. SO LOWS
THERE ARE LIKELY TO BE QUITE COOL...AT LEAST COOLER THAN THEY WERE
THIS MORNING. FORECAST LOWS ARE A MIX OF 12Z MOS GUIDANCE PRODUCTS
AND WHAT WAS IN THE PREVIOUS FORECAST. LOWS ARE FORECAST TO BE IN
THE 20S ACROSS THE NORTH...AROUND 40 NEAR THE LAKE AND IN THE 30S
OVER THE REST OF THE AREA. SATURDAY WILL BE COOLER DUE TO SOME COLD
ADVECTION...AND A COLDER START TO THE DAY. HIGH TEMPERATURES FROM
THE 12Z MOS GUIDANCE LOOKED REASONABLE AND THE FORECAST WAS KEPT
CLOSE TO THEM.

.LONG TERM...ON SATURDAY NIGHT...LOW LEVEL RIDGING WILL BE IN PLACE
INITIALLY BEFORE IT MOVES EAST AS A RESULT OF HEIGHT FALLS OCCURRING
AHEAD OF A MODEST SHORTWAVE MOVING ACROSS THE SOUTHERN CANADIAN
PRAIRIES.  AS LOW LEVEL WINDS SWING AROUND TO THE SOUTHEAST AND THEN
SOUTH...RICH LOW LEVEL MOISTURE ALONG AND SOUTH OF A STALLED
BOUNDARY OVER THE SOUTHERN GREAT LAKES WILL SHIFT INTO SW WISCONSIN
AFTER MIDNIGHT AND THEN POSSIBLY GETTING INTO OUR SW FORECAST VERY
LATE.  HOWEVER...WILL STILL HAVE VERY DRY AIRMASS IN PLACE FROM THE
DEPARTING SURFACE HIGH...BUT THIS IS MORE OR LESS A CHANGE IN
AIRMASSES AS THE PREVIOUSLY MENTIONED BOUNDARY RETURNS NE...SO DO
NOT THINK THE DRY AIR WILL PLAY MUCH OF A ROLE.  IN ADDITION...LOW
LEVEL ISENTROPIC ASCENT ALONG WITH UPSLOPE FLOW WILL SUPPORT A
DEVELOPING LOW STRATUS DECK ACROSS THE SW FORECAST AREA AS MID/UPPER
LEVEL CLOUDS SPREAD IN FROM THE NW.  HARD TO SAY IF THIS MOISTURE
WILL BECOME DEEP ENOUGH TO SUPPORT DRIZZLE AND PREFER TO LEAVE IT
OUT FOR NOW.  LOWS IN THE LOW 30S NORTH TO LOW 40S SOUTH.

SUNDAY...AFOREMENTIONED SHORTWAVE WILL MOVE ACROSS THE NORTHERN
GREAT LAKES.  DEEPER MOISTURE AND FORCING WILL RESIDE CLOSER TO THE
MID-LEVEL ENERGY TO THE NORTH...AND AM STILL SKEPTICAL IF THE
SOUTHERN FORECAST AREA COULD SEE A SHOWER OR TWO.  12Z NAM/GFS STILL
PORTRAY A RATHER DEEP POCKET OF DRY AIR OVER THE SOUTHERN FORECAST
AREA THAT WOULD BE TOUGH TO GET PRECIP TO THE GROUND.  HAVE EXPANDED
PRECIP CHANCES SLIGHTLY FURTHER SOUTH BUT JUST COULDNT PULL THE
TRIGGER BRINGING THEM ACROSS THE ENTIRE CWA.  MID-LEVEL MOISTURE
BEGINS TO PULL OUT DURING THE AFTERNOON AND PRECIP CHANCES WILL
THEREFORE DIMINISH FROM NW TO SE DURING THE PM HOURS.  HIGHS RANGING
THROUGH THE 50S.

SUNDAY NIGHT...MID-LEVEL MOISTURE STRIPS OUT COMPLETELY...BUT STILL
HAVE CONFLUENT FLOW DOWN LOW OVERNIGHT ESPECIALLY ACROSS THE
NORTHERN CWA.  ANY LOW LEVEL MOISTURE/CLOUDS TRAPPED BENEATH THE
INVERSION WILL THEN GET REINFORCED...AND HAVE THEREFORE MAINTAINED
MORE PESSIMISTIC SKY COVER IN THE FORECAST.  NOT OUT OF THE QUESTION
COULD GET A FEW SPRINKLES LIGHT RAIN SHOWERS EARLY...ESPECIALLY NORTH.
DRIER LOW LEVEL AIR TRIES TO MAKE INROADS INTO THE AREA AFTER
MIDNIGHT ACCORDING TO THE NAM...BUT BOTH THE GFS/ECMWF HANG THE
MOISTURE AROUND.  WILL KEEP MOSTLY CLOUDY SKIES NORTH WITH LOWS
RANGING THROUGH THE 40S.

MONDAY THROUGH FRIDAY...MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A
PATTERN CHANGE ARRIVING MIDWEEK AS WESTERN NOAM TROUGHING REACHES
THE GREAT LAKES.  ALTHOUGH ARRIVAL TIMING OF THE MID-LEVEL TROUGH
HAS STABILIZED SOMEWHAT OVER THE PAST 24 HOURS...STILL INDICATIONS
GIVEN BY ENSEMBLE MEMBERS THAT TIMING WILL REMAIN AN ISSUE IN
SUBSEQUENT FORECASTS.  AS A RESULT...A BLEND OF THE 00Z ECMWF AND
00Z GFS ENSEMBLE WILL CONTINUE TO BE EMPLOYED.

MONDAY AND TUESDAY...WEAK SHORTWAVE TROUGH WILL DEPART EAST OVER NORTHERN
MICHIGAN MONDAY MORNING...AND WILL BE REPLACED BY RIDGING.  AS
HEIGHT FALLS TAKE PLACE OVER THE ROCKIES WITH INCOMING WESTERN NOAM
TROUGH...A TIGHTENING PRESSURE GRADIENT BETWEEN LOW PRESSURE OUT
WEST AND HIGH PRESSURE OVER THE FAR WESTERN ATLANTIC WILL ALLOW
STRENGTHENING SW WINDS TO PUSH SEASONABLY WARM AIR FROM THE CENTRAL
PLAINS INTO THE WESTERN GREAT LAKES.  850MB TEMPS AHEAD OF THE
WESTERN TROUGH EVEN IN THE ENSEMBLE DATA INCREASE TO 10C+.  IT WILL
BE HARD TO MIX THIS HIGH THIS TIME OF THE YEAR...BUT EVEN SO...HIGHS
IN THE 60S SHOULD BE EASILY ATTAINABLE. MODELS SHOW ENERGY EJECTING
OUT OF THE TROUGH LATE MONDAY AND TUESDAY INTO THE NORTHERN
PLAINS...WHICH WILL TRY TO SEND A BAND OF MOISTURE OUR
DIRECTION...BUT NOT WILLING TO ADD PRECIP CHANCES YET WITH THE
FORCING MOVING NW OF THE AREA.

WEDNESDAY THROUGH FRIDAY...FORCING INCREASES TUESDAY NIGHT INTO
WEDNESDAY AS HEIGHT FALLS FINALLY WORK THEIR WAY EAST INTO THE GREAT
LAKES. MOISTURE THROUGH THE COLUMN INCREASES AS WELL...ENOUGH TO
KEEP PRECIP CHANCES ACROSS THE WESTERN FORECAST AREA TUESDAY NIGHT
WHICH WILL THEN SPREAD EAST ACROSS THE ENTIRE FORECAST AREA ON
WEDNESDAY.  MODELS THEN CLOSE OFF AND STRENGTHEN THE SYSTEM AS IT
REACHES THE NORTHERN PLAINS WEDNESDAY INTO THURSDAY.  BEST CHANCES
FOR PRECIP AT THIS POINT APPEAR WEDNESDAY NIGHT INTO THURSDAY WHEN
THE LARGEST MID-LEVEL HEIGHT FALLS OCCUR AND THE COLD FRONT PASSES
ACROSS THE AREA.  A DECENT SHOT OF COLD AIR WILL ARRIVE BEHIND THE
FRONT...THE MAGNITUDE DEPENDANT SOMEWHAT ON HOW WRAPPED UP THIS
SYSTEM BECOMES.  WILL BRING IN A MENTION OF RAIN AND SNOW THURSDAY
NIGHT INTO FRIDAY.

MPC
&&

.AVIATION...EXPECT VFR CONDITIONS TO PREVAIL THROUGH SATURDAY AS
HIGH PRESSURE BUILDS INTO THE UPPER GREAT LAKES REGION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/MPC
Hazardous weather outlook, Oct 31, 3:06 AM CST, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
406 AM CDT FRI OCT 31 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-010915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
406 AM CDT FRI OCT 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-010915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
406 AM CDT FRI OCT 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN
AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

KIECKBUSCH/BERSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Oneida

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Forest

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Forest forecast zone
Reported by
Other Federal Agency
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Florence

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Florence forecast zone
Reported by
Other Federal Agency
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Drought, Northern Marinette

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Lincoln

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought, Langlade

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Langlade forecast zone
Reported by
Other Federal Agency
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought, Menominee

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Menominee forecast zone
Reported by
Other Federal Agency
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Northern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Marathon

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Marathon forecast zone
Reported by
Other Federal Agency
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Drought, Shawano

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Shawano forecast zone
Reported by
Other Federal Agency
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Drought, Wood

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wood forecast zone
Reported by
Other Federal Agency
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Drought, Portage

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Portage forecast zone
Reported by
Other Federal Agency
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Drought, Waupaca

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Waupaca forecast zone
Reported by
Other Federal Agency
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Drought, Southern Marinette

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Southern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Southern Oconto

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Southern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139805, 139806, 139807, 139808, 139809, 139810, 139812, 139813, 139814, 139815, 139817, 139818, 139821, 139822, 139823.